Acetaminophen (Tylenol and generic equivalents) is a popular over-the-counter medication for pain relief. The drug is also a common component of prescription and over-the-counter medication. Acetaminophen is commonly combined with an opioid (narcotic) to treat pain from postoperative pain, acute injuries, or following dental procedures. On January 14, the Food and Drug Administration (FDA) issued a warning that prescription combination drug products that contain more than 325 mg of acetaminophen per tablet, capsule, or other dosage unit could result in severe liver damage, which could result in liver failure, liver transplant, and death. The agency noted that no evidence exists that a combination product containing more than 325 mg of acetaminophen per dosage unit provides additional pain relief that outweighs the added risks for liver injury. Furthermore, the FDA notes that limiting the amount of acetaminophen per dosage unit will decrease the risk of severe liver injury from an accidental acetaminophen overdose.
The FDA cautions that cases of severe liver injury with acetaminophen have occurred in patients who:
- took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period;
- took more than one acetaminophen-containing product at the same timer
- drank alcohol while taking acetaminophen products
In addition to pain-killers, the FDA notes that acetaminophen is a common component of over-the-counter pain and fever medication; it is often combined with other ingredients for cough and cold relief. The agency notes that it will address over-the-counter acetaminophen combination products in another regulatory action. It notes that many consumers are often unaware that many products (both prescription and over-the-counter) contain acetaminophen; thus, increasing the risk of an accidental overdose.
The FDA notes that the majority of drug manufacturers have voluntarily complied with the request; however, some prescription combination drug products containing more than 325 mg of acetaminophen per dosage unit are still available. Thus, the FDA plans to initiate proceedings in the near future that will mandate withdrawal of prescription combination drug products containing more than 325 mg of acetaminophen per dosage unit that remain on the market.
The FDA recommends that healthcare providers consider prescribing combination drug products that contain 325 mg or less of acetaminophen. In addition, the agency recommends that when a pharmacist receives a prescription for a combination product with more than 325 mg of acetaminophen per dosage unit, they should contact the prescriber to discuss substituting a product with a lower dose of acetaminophen. If medically indicated, a two tablet or two capsule dose may still be prescribed; that dose would total 650 mg of acetaminophen (the amount in two 325 mg dosage units). The FDA cautioned that when making individual dosing determinations, healthcare providers should always consider the amounts of both the acetaminophen and the opioid components in the combination drug product.
The FDA decision dates back to January 2011 when it requested manufacturers of prescription combination drug products containing acetaminophen to limit the amount of acetaminophen to no more than 325 mg in each tablet or capsule by January 14, 2014. Last August, the FDA announced that Tylenol and other painkillers containing acetaminophen can cause a potentially deadly skin rash known as Stevens-Johnson Syndrome. This, it began requiring companies that sell prescription acetaminophen to add a warning about the skin rash to packaging inserts. Earlier this month, a Danish study reported that paracetamol, which is known as acetaminophen in the US, is the most widely-used over-the-counter painkiller and that children of mothers that self-medicate with the drug commonly self-medicate with the drug.